Quinolone taken: Levaquin
Reason for the Quinolone: Prostatitis
Was a safer antibiotic tried first? : No
How long ago did you take the Quinolone?: 3 Months
How much have you recovered as of now?: 15%
How often do you relapse or cycle?: N/A
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Zip
What has helped you in your recovery?: I take all the supplements the Levaquin bottle says *not* to take. It may possibly bind with remaining FQ in my body.
|Three months ago, I went to my doctor for a
routine checkup. The only real complaint I had was what turned out to be
prostatitis. He assured me it was nothing serious, and referred me to a
urologist, giving me a script for ibuprofen to tide me over.
Even my doctor had trouble scheduling an appointment with the uro. He seemed perpetually on vacation, and his office was completely unresponsive. Finally, I got him on the phone. My urinalysis showed no sign of infection, and I have since learned that prostatitis is rarely bacteriological in origin. Nonetheless sight unseen, he prescribed Levaquin once a day for two weeks. "Any side effects?" I asked. "Stay out of the sun."
I made it only three days. I took only three pills.
By the time I went to bed that first night, I was wide awake, as if it were ten in the morning and I had just drunk an entire pot of coffee. As time went by I only got less sleepy, not more. The pharmacy printout said this was an unimportant side effect, so I just rolled over and punched my pillow.
I started to feel shooting pains in my calf muscles, and my tendons started to hurt. Then I experienced the oddest sensation; every joint in my body began to make cracking sounds, the way you crack your knuckles. I drank as much water as I could get down, hoping this would lessen the side effects.
One night after dinner, I was preparing to go out to a movie with some friends. Suddenly I was standing up, so agitated I could not stay seated. For the next two hours I sprinted back and forth across my dining room floor, wringing my hands and talking a mile a minute, in the most violent nervous attack I have ever experienced.
I tried to call my doctor for reassurance. It took two days -- half a dozen phone calls, e-mails, and finally a night pager -- before I could get him on the phone.
He told me to stop taking the Levaquin immediately, and prescribed another antibiotic instead. "What should I know about this new drug?" I asked. A few beats of silence. "It's an antibiotic."
Luckily, I had no reactions to these new antibiotics. But over the next few weeks, my tendonitis steadily worsened.
I began to walk with a cane. I was no longer able to climb stairs. Finally, about three weeks ago as of this writing, my left knee began to hurt and burn as if someone had tried to rip it from my body.
I have seen my primary care doctor umpteen times about this. Yesterday I had three arthritis specialists poke and prod me for hours. No one can explain what is going on. All of them believe that FQ-induced tendonitis should have cleared up long ago.
I still have waves of agitation, too. Those had died down a bit, but now they are back in force.
All the mds say to do is wait. But I just keep getting worse.
Last Updated 4/15/04